Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 20, NWS Goodland, KS

August 29, 2020Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Aug 29, 2020, 2:02 PM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Aug 30, 2020, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2020, 2:02 PM MDT (20:02 UTC)
In effect from
Aug 30, 2020, 12:00 PM MDT
Expired
Aug 30, 2020, 6:00 PM MDT
In force
6 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

230 
WWUS83 KGLD 292002
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
202 PM MDT Sat Aug 29 2020

...DANGEROUS FIRE WEATHER CONDITIONS FOR NORTHEAST COLORADO FOR
SUNDAY AFTERNOON...

.Strong gusty winds as well as low humidity ahead of a cold front
will create dangerous fire weather conditions for northeast
Colorado on Sunday afternoon.

COZ252>254-300615-
/O.NEW.KGLD.FW.W.0020.200830T1800Z-200831T0000Z/
Yuma-Kit Carson-Cheyenne-
202 PM MDT Sat Aug 29 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MDT SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 252...
253 AND 254...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 6 PM MDT Sunday.

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne.

* Winds...Northwest 10 to 20 mph with gusts up to 25 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
3 follow-up statements
406 
WWUS83 KGLD 300843
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
243 AM MDT Sun Aug 30 2020

...DANGEROUS FIRE WEATHER CONDITIONS FOR NORTHEAST COLORADO FOR
SUNDAY AFTERNOON...

.Gusty winds as well as low relative humidity values ahead of a 
cold front will create critical fire weather conditions for 
northeast Colorado Sunday afternoon.

COZ252>254-310000-
/O.CON.KGLD.FW.W.0020.200830T1800Z-200831T0000Z/
Yuma-Kit Carson-Cheyenne-
243 AM MDT Sun Aug 30 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 252...253 AND 254...

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne.

* Winds...Northwest 10 to 15 mph with gusts up to 25 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
428 
WWUS83 KGLD 301640
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
1040 AM MDT Sun Aug 30 2020

...DANGEROUS FIRE WEATHER CONDITIONS FOR NORTHEAST COLORADO FOR
SUNDAY AFTERNOON...

.Gusty winds as well as low relative humidity values ahead of a
cold front will create critical fire weather conditions for
northeast Colorado Sunday afternoon.

COZ252>254-310000-
/O.CON.KGLD.FW.W.0020.200830T1800Z-200831T0000Z/
Yuma-Kit Carson-Cheyenne-
1040 AM MDT Sun Aug 30 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 252...
253 AND 254...

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne.

* Winds...Northwest 10 to 15 mph with gusts up to 25 to 30 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
604 
WWUS83 KGLD 310027
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
627 PM MDT Sun Aug 30 2020

COZ252>254-310130-
/O.EXP.KGLD.FW.W.0020.000000T0000Z-200831T0000Z/
Yuma-Kit Carson-Cheyenne-
627 PM MDT Sun Aug 30 2020

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 252...253 AND 254...

Wind speeds have decreased significantly while relative humidity
values remain below 15 percent. The Red Flag Warning will be
allowed to expire on time. 

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Aug 29, 1:54 PM MDT, 8 minutes earlier.

Area forecast discussion, Aug 29, 1:54 PM MDT, 8 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
154 PM MDT Sat Aug 29 2020

.SHORT TERM...(Today through Sunday night)
Issued at 355 AM MDT Sat Aug 29 2020

Today-Tonight: An overturned airmass in the wake of morning
convection should preclude in-situ convective development over the
Tri-State area this afternoon. Diurnal convection developing
along the Colorado Front Range will progress into eastern CO (via
westerly steering flow) by late afternoon and early evening.
Simulated reflectivity forecasts from the latest runs of the HRRR
and NAM NEST suggest that convection may persist to (or across)
the CO/KS border -- with the relative best potential in Yuma
county, CO and adjacent KS/NE border counties between 4-9 pm MDT.
If convection crosses the CO/KS border -- waning insolation and
an increasingly stable airmass with eastern extent should result
in rapid weakening/dissipation shortly thereafter.

Sun-Sun night: Shortwave energy presently situated in British
Columbia will dig ESE-SE into the Northern Rockies (Sun afternoon)
and Northern Plains (Sun eve/night). A surface cyclone will
deepen over SD/NE for a brief period during the afternoon (in
advance of shortwave energy progressing across the Northern
Rockies) -- then weaken during the evening as the aforementioned
shortwave energy progresses onward to the Upper Great Lakes --
and subsidence /pressure rises/ drive surface high pressure
southward into the Central Plains.. the leading edge of which
will surge through the Tri-State area as an effective cold
front Sun eve/night. Convection appears most likely to initiate
over southeast South Dakota and central-eastern Nebraska late
Sunday afternoon -- invof the deepening surface low and in closer
proximity to DPVA attendant the approaching upper wave. It is
unclear [1] whether or not convection will develop further south
along the surface trough in Northwest KS and [2] whether or not
convection in Nebraska will propagate SSE into central-eastern
Kansas during the evening. While a conditional potential for
severe weather will be present (mainly north of I-70 and east of
Hwy 25) during the late aft/eve -- confidence remains low with
regard to whether or not convection will materialize (or propagate
into) the NWS Goodland CWA.

.LONG TERM...(Tuesday through Friday)
Issued at 153 PM MDT Sat Aug 29 2020

To start the long term period, current guidance has the cut-off low
continuing to move southeast into Colorado Tuesday morning as an
area of high pressure moves inland across Northern California.
Throughout the day on Tuesday, the cut-off low will continue to move
southeast towards the Texas-Oklahoma panhandles bringing chances of
showers and thunderstorms through the afternoon hours. As the low
moves across the High Plains, the upper level flow will shift to the
southwest across the Tri-State area. As the low moves south of
the CWA, we will see precipitation chances diminish from the
northwest and the winds shift to the north and northwest late
Tuesday.

Wednesday, the cut-off low will move east across the panhandles of
Texas and Oklahoma towards the Oklahoma-Missouri-Arkansas borders
where it will remain through Thursday. The low will begin to
dissolve late Thursday into Friday as the ridge pushes the pattern
east. A series of fronts will push across the area Thursday and
Friday bringing cooler temperatures. Despite the frontal passages,
the area is forecasted to remain dry through the remainder of the
extended period due to the expanding ridge.

Temperatures are continuing to trend much cooler than this past
week. Tuesday high temperatures will be in the mid 70s to lower 80s.
Wednesday will be warmer with highs in the mid to upper 80s.
Thursday and Friday highs will be in the upper 70s to low 80s. For
each day in the extended period low temperatures are forecasted to
be in the 50s with some locations in eastern Colorado possibly
dropping into the upper 40s on Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1105 AM MDT Sat Aug 29 2020

Mainly VFR conditions are expected for both terminals. KGLD could
see VCTS from around 02z-05z Sunday as some convection develops
in the area. Timing issues of any convection brings about low
confidence other than a vicinity mention at this time.

Winds for KGLD, SSE 10-15kts thru 14z Sunday, then SW 10-20kts.

Winds for KMCK, E around 10kts thru 02z Sunday, then SSE
10-20kts. Strongest gusts after 15z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...KMK
AVIATION...JN
Hazardous weather outlook, Aug 29, 9:28 AM MDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
928 AM MDT Sat Aug 29 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301530-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
928 AM MDT Sat Aug 29 2020 /1028 AM CDT Sat Aug 29 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

There is a Marginal Risk for isolated severe thunderstorms late this
afternoon and early this evening, mainly west of Highway 83 between
4-9 pm MDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Severe thunderstorms are possible during the late afternoon and
evening hours on Sunday, mainly east of Highway 25 or east of a line
from Colby-Atwood-Trenton between 4-11 pm MDT.

Elevated fire weather conditions are expected across portions of
northeast Colorado on Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 4:57 PM MDTSpecial Weather StatementGLDYuma33 min
Aug 29, 5:29 PM MDTSpecial Weather StatementGLDYuma16 min
Aug 29, 5:31 PM MDTSpecial Weather StatementGLDKit Carson14 min
Aug 29, 5:43 PM MDTSpecial Weather StatementGLDYuma32 min
Aug 29, 5:47 PM MDTSpecial Weather StatementGLDKit Carson28 min

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.